Are you a Health Professional? Jump over to the doctors only platform. Click Here

Infant wheezing not clearly linked to antibiotics

Print Friendly, PDF & Email

Children who are given antibiotics in their first three months often wheeze by 15 months of age, but latest research from the University of Otago, Wellington shows the wheezing is probably more due to chest infections than to the use of antibiotics.

Children who are given antibiotics in their first three months often wheeze by 15 months of age, but latest research from the University of Otago, Wellington shows the wheezing is probably more due to chest infections than to the use of antibiotics.

These are the key findings in a study led by the Director of the Wellington Asthma Research Group, Professor Julian Crane, and published in this month’s edition of Clinical and Experimental Allergy.

The study followed a cohort of approximately 1000 children from Wellington and Christchurch from birth through to four years, collecting data on chest infections and antibiotic exposure at three months, 15 months and then yearly until four years of age. This longitudinal study allowed more accurate analysis of clinical cause and effect, compared to previous cross-sectional studies which only look at a sample of children at one particular point in time.

The analysis of the data showed that by the time the children had reached 15 months nearly three quarters (72.1%) had been given antibiotics. In addition 11.8% had asthma, 39.6% had eczema and 21.2% had a recurring itchy scaly rash. The question is, can these health effects be linked to antibiotic use?

"Our results strongly suggest that the reason that some children who’ve been given antibiotics appear to develop asthma is because they had a chest infection and the symptoms of the chest infection in young children can be confused with the start of asthma. Antibiotics are then given to treat this respiratory condition, which may or may not be asthma, and are not a cause as has been previously suggested," says Professor Crane.

"However our study still leaves open the possibility that antibiotics have something to do with the development of eczema and itchy skin by four years, and allergic hypersensitivity by 15 months."

Professor Crane says one of the background reasons for this study is that there has been debate in recent years over the role that antibiotics play in the development of asthma. The theory is that asthma has increased in line with antibiotic use over the last forty years. The contention has been that antibiotics reduce exposure to bacterial infection and may alter the normally healthy bacteria in the gut. In turn this may facilitate the development of allergy and asthma.

The study concludes, however, that much of the effect of antibiotics on the development of asthma in infancy can be explained by chest infections which are often difficult to distinguish from asthma at an early age.

The study was funded by the Health Research Council, the Child Health Research Foundation and the David and Cassie Anderson Bequest

(Source: Clinical and Experimental Allergy: University of Otago: August 2008)

Print Friendly, PDF & Email

Dates

Posted On: 6 August, 2008
Modified On: 16 January, 2014

Tags



Created by: myVMC